[Skip to Content]
[Skip to Content Landing]
Article
March 1977

Dextran 40-Induced Coagulopathy Confused With von Willebrand Disease

Author Affiliations

From the Departments of Surgery (Drs Brodman and Veith) and Medicine (Drs Sarg and Spaet), Hematology Division, Montefiore Hospital and Medical Center and the Albert Einstein College of Medicine, New York.

Arch Surg. 1977;112(3):321-322. doi:10.1001/archsurg.1977.01370030093016
Abstract

• In a patient who had undergone reconstructive surgery on the subclavian artery and was treated postoperatively with aspirin and dextran 40, a bleeding diathesis developed within 24 hours. This was at first thought to be von Willebrand disease, since the bleeding time was longer than ten minutes; the factor VIII level, 28%; and the activated partial thromboplastin time, 50 seconds (normal 30 to 38). The patient's defect responded to discontinuance of the low-molecular-weight, dextran and aspirin therapy and administration of a cryoprecipitate. Later studies of the coagulation mechanism up to two and one-half months were entirely normal. The postoperative defect therefore was assumed to have been the result of the administration of dextran and aspirin. It is possible that in a similar future case, discontinuance of dextran infusion and administration of a single bolus of 12 bags of cryoprecipitate may be adequate treatment.

(Arch Surg 112:321-322, 1977)

×